Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
190 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is it safe to change Insulin close to delivery date?

Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

default
Posted on Sat, 20 Jun 2015 in Diabetes
Question: Hi, my sister-in-law, a Type-2 diabetic since 5 years is 36 week into her second pregnancy. She has been on insulin (Novorapid, Human Insulatard) thru out her pregnancy until a week back. She visited a new Endo doc and since her sugar was not in control he insisted she change her insulin. Now she is taking Novorapid & Lantus and her sugars are more in control.
Questions:
1. Is it alright for her to change her insulin so close to the delivery date in her pregnancy
2. Also is Lantus safe for pregnant women & the baby ?
3. She is taking 185 units a day, is this too high consumption ? Her current dosage (in units) is as per below
Novorapid: 46 (BF) - 36 (BL) - 36 (BD)
Lantus: 26 - 0 - 40
4. Are there any ill effects to the baby by her taking Lantus or changing of insulin type so close to the due-date ?
doctor
Answered by Dr. Deepti Verma 22 minutes later
Brief Answer:
Lantus not harmful

Detailed Answer:
Hi XXXX, I have gone through your question and understand your concerns. I would answer as per your questions.
1. Yes, it is alright for her to change the insulin close to her delivery date. It is highly required to maintain the blood sugar levels within normal range in third trimester of pregnancy, as deranged sugar levels can lead to sudden intrauterine death. Insulin can be very safely changed to control the blood sugars.
2. Lantus is insulin glargine which is a pregnancy category C drug, means that animal studies with this drug has shown some adverse effects ( dilatation of cerebral ventricle) on fetus, however no controlled human studies have been done, and such a drug should be given if the potential benefits outweigh the risks associated. It has no adverse effect on pregnant women.
3. The dose of the insulin us decided by the blood sugar levels, and it generally greatly increases in third trimester due to hormonal changes in pregnancy. It is safe to take this dose, but she should check her blood sugar levels each time before taking insulin and should not take insulin if levels are below 70 mg/ dl. Moreover, she should recognize the symptoms of hypoglycemia and should always keep candy, sweet biscuits, glucose packet close to her reach , so that she can take them immediately in case of hypoglycemia
4. No, there are no adverse effects on mother or fetus by lantus or changing the insulin type so close to pregnancy.
Hope you found the answer helpful. Please do get back for further queries.
Wishing you both good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  

Recent questions on  Glucose

doctor1 MD

Hello i just want you guys to explain to me my URINALYSIS RESULT...thanks in advance Color: Yellow Reaction: Acidic (6.0ph) Transparency: Slightly...

doctor1 MD

Hello there. Doctors thought ive might of had a miscarriage two weeks ago as I rang up worried about the bleeding I had which wasn t my normal...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... I had kidney transplant in dec 2009 and doing well in all...

doctor1 MD

Hello, I have a question regarding insulin resistance and dehydration. I m a Type 1 Insulin Dependent diabetic. Have been for nearly 16 years. My...

doctor1 MD

I have been suffering from dehydration for a month and a half. The problem is when I get fluids from the ER, it comes back again because I have...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

Can I reverse a possible chance that I have Typ 2 diebetties ?